Mississippi, 2003

Hail and Damaging Winds in Mississippi, August 12, 2003

August 12, 2003 · NWS JAN · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 11:25 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 12, 11:25 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT TUE AUG 12 2003

DID A QUICK UPDATE TO LOWER TEMPS FOR THE SOUTH AND MADE MINOR
ADJUSTMENTS TO ALL GROUPS. WITH SOUTHERN ZONES CLOUDY AND TEMPS SLOW
TO CLIMB...LOWERED TO NEAR 80/LOWER 80S. CLOUDS WERE BREAKING OUT
OVER NORTHERN ZONES WITH TEMPS ALREADY UP TO 88...SO UPPER 80S WERE
GOOD. ASIDE FROM TEMPS EVERYTHING ELSE LOOKS OK.

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Aug 12, 3:12 AM CST, 8 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
130912-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
412 AM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED TUESDAY AND INTO TUESDAY
NIGHT...ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI.  AT THIS TIME...SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

ON TUESDAY...AN UPPER LEVEL LOW WILL CONTINUE TO MOVE WEST TOWARD
THE SOUTHERN PLAINS.  DEEP LAYER MOISTURE AND INSTABILITY WILL
GRADUALLY INCREASE DURING THIS TIME FRAME LENDING TO SCATTERED
SHOWERS AND THUNDERSTORMS.  THE HIGHEST LOW LEVEL MOISTURE
INCREASE WILL OCCUR BY TUESDAY AFTERNOON AND EVENING IN SOUTHEAST
MISSISSIPPI WHERE THUNDERSTORMS COULD BE NUMEROUS AT TIMES. WHILE
SEVERE THUNDERSTORMS ARE NOT EXPECTED...ANY STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH
AND LOCALLY HEAVY RAINFALL.  THE THUNDERSTORM ACTIVITY IS
EXPECTED TO LAST THROUGH TUESDAY NIGHT.

...FLOODING...
THE AIRMASS ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI...MAINLY
SOUTH OF A LINE FROM QUITMAN TO BROOKHAVEN...IS EXPECTED TO
BECOME TROPICAL IN NATURE DURING THE LATTER HALF OF THE DAY
TUESDAY. HIGH MOISTURE LEVELS IN THESE AREAS WILL GIVE
THUNDERSTORMS THE POTENTIAL TO DROP UPWARDS OF AN INCH OF
PRECIPITATION IN A SHORT PERIOD OF TIME. SUCH RAINFALL RATES
COULD RESULT IN PONDING OF WATER...PARTICULARLY IN LOW LYING
AREAS AFFECTED BY MULTIPLE STORMS DURING THE PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
STRONG SOUTHERLY FLOW WILL CONTINUE ON WEDNESDAY AS A RIDGE OF
HIGH PRESSURE ALOFT BEGINS TO BUILD IN FROM THE WEST. ATMOSPHERIC
MOISTURE VALUES ACROSS THE LOWER MISSISSIPPI VALLEY WILL REMAIN
HIGH. MORE SCATTERED THUNDERSTORMS ARE ANTICIPATED
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE MORE LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO ADDITIONAL PONDING OF WATER IN LOW LYING AREAS.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Attala

When
August 12, 11:45 AM CST
Where
Attala County, Kosciusko
Measured
53 kt (61 mph) estimated sustained
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -89.583

Several trees were blown down. One home was damaged due to a tree falling on it.

Hail, Attala

When
August 12, 11:45 AM CST
Where
Attala County, Kosciusko
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -89.583

Thunderstorm Wind, Yazoo

When
August 12, 12:50 PM CST
Where
Yazoo County, Yazoo City
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.850, -90.417

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379389, 5379469, 5379470.